Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 88, NWS Twin Cities, MN

July 19, 2023Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 8:46 PM CDT for Pepin County, Pierce County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2023, 8:46 PM CDT (01:46 UTC)
Expired
Jul 19, 2023, 9:09 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:50 PM CDTFUNNEL CLOUD4 Nne Bay City, WIStorm rotating with funnel cloud, dissipated before reaching the ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

198 
WUUS53 KMPX 200146
SVRMPX
WIC091-093-200230-
/O.NEW.KMPX.SV.W.0088.230720T0146Z-230720T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Wed Jul 19 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pepin County in west central Wisconsin...
  Southeastern Pierce County in west central Wisconsin...

* Until 930 PM CDT.

* At 845 PM CDT, a severe thunderstorm was located near Ellsworth, or
  9 miles north of Red Wing, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bay City around 850 PM CDT.
  Plum City around 910 PM CDT.

Other locations impacted by this severe thunderstorm include
Arkansaw, Esdaile, Ella, Porcupine, Red Wing Airport and Hager City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4449 9206 4461 9260 4476 9255 4471 9214
      4468 9213 4468 9199
TIME...MOT...LOC 0145Z 279DEG 30KT 4468 9249 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
191 
WWUS53 KMPX 200156
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Wed Jul 19 2023

WIC091-093-200230-
/O.CON.KMPX.SV.W.0088.000000T0000Z-230720T0230Z/
Pepin WI-Pierce WI-
856 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES...

At 855 PM CDT, a severe thunderstorm was located near Bay City, or 10
miles northeast of Red Wing, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Plum City around 910 PM CDT.

Other locations impacted by this severe thunderstorm include
Arkansaw, Esdaile, Ella and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4449 9206 4460 9247 4472 9241 4466 9200
TIME...MOT...LOC 0155Z 281DEG 30KT 4464 9236 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
291 
WWUS53 KMPX 200209
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
909 PM CDT Wed Jul 19 2023

WIC091-093-200219-
/O.CAN.KMPX.SV.W.0088.000000T0000Z-230720T0230Z/
Pepin WI-Pierce WI-
909 PM CDT Wed Jul 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PEPIN AND
SOUTHEASTERN PIERCE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4449 9206 4460 9247 4472 9241 4466 9200
TIME...MOT...LOC 0207Z 279DEG 30KT 4462 9219 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:32 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 6:32 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Wed Jul 19 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 345 PM CDT Wed Jul 19 2023

KEY MESSAGES:

- Through this evening scattered thunderstorms are likely, with
  severe thunderstorms possible. Main threat is large hail.

- A slow warming trend will be seen Friday into next week. The threat
  for excessive heat next week remains, although intensity and
  timing of the most intense heat have low confidence.

As of 2pm, we've seen two areas of convection develop, one to our
north and one to our southwest. The convection from Brainerd north
is occurring out ahead of a strong shortwave over eastern NoDak that
shows up well on satellite. The activity over southeast SoDak has
developed on the northern gradient of a pocket of very unstable air,
with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell.
This CAPE gradient angles southeast into northwest Iowa, so the bulk
of this activity will stay largely southwest of the MPX area. So
what do we have? Well, both low level and mid level water vapor
imagery shows a wedge of dry air between the northern shortwave and
southern instability, which is conveniently placed right over the
MPX area. In fact, with the help of downsloping winds, we've seen
Canby and Madison actually mix up into this drier air, where Madison
saw its temperature jump to 93 with the dewpoint drop to 46. For us,
the main question is how far south into southern MN does convection
build along the cold front that is crossing into MN from SoDak. Once
storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of
55 kts will support some spin with storms. Because of the expected
supercell storm mode, large hail is the main threat. But the veered
low level winds and dewpoint depressions around 20 degrees F make
for a very low tornado threat.

Behind this cold front, we'll see highs tomorrow get chopped back to
the 70s/low 80s, but after that, a gradual warming trend ensues that
goes into next week. That warming trend will be the result of the
heatwave current baking the southern Plains into the desert southwest
starting to spread across the Plains. We continue to live in a land
of uncertainty with the heat next week and the big sticking point is
the strength of the persistent troughing near Hudson Bay. This
trough is acting as a buffer to the northeast expansion of the heat.
We'll see temperatures near normal through the weekend, when low
level winds will be out of the W to NW. But on Monday, the NBM flips
those winds over to the south and this is when the heat starts to
build in. The NBM, which goes out 10 days (so through next
Saturday), shows highs at MSP getting above 90 from Monday through
next Saturday. How warm we get though will come down to two things,
how strong the influence from that Hudson trough can remain and the
potential for convection with weak shortwaves/fronts moving through
the northwest flow. There continues to be some impressive high end
potential by Wednesday/Thursday next week, with most EPS members
showing highs getting into the upper 90s/lower 100s, with dewpoints
likely climbing into at least the mid/upper 60s. So the potential
remains for us to see a hazardous stretch of heat, assuming we don't
get saved by any weak passing cold fronts.

As for precipitation chances after today, there are almost daily
pops in the evening, tied to a diurnal trend in heating/instability.
As we get into next week, the jet stream will be over us or just to
our north, so there are plenty of weak shortwaves topping the
ridge in the ensembles, which leads to the dull roar in pops from
our forecast. At this point, the only wave that has some semblance
of agreement in the modeling systems is one for Saturday.
Shear/forcing is weak for this wave, so it will be your hit and miss
(though let's be honest, it will be mostly miss) garden variety
storms. The precipitation outlook for the last week of July through
the first week of August is not a good thing to see given the
growing drought conditions across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 19 2023

A line of severe storms is between KSTC and KMSP at this hour. Storms
have been producing large hail and damaging winds, but things seem to
be falling apart somewhat as they approach KMSP. Storm motion has
been tricky with new cells popping up ahead of the main line of
storms moving due east while the line moves to the southeast. KRNH,
KMSP, and KEAU will see thunderstorms in the area until 02-03z.

Winds will go more northwesterly behind the storms as the front
passes through. VFR conditions will prevail until a deck of low
clouds moves in early Thursday morning. MVFR ceilings are expected
through 17z or so.

KMSP...Went with a tempo group for the approaching storms due to the
erratic motion and uncertainty for a prolonged period of TSRA. As
mentioned above, MVFR ceilings are expected from around 12z through
17z.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind W 5-10 kts.
SUN...VFR. Wind WNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...Dye
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jul 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible this afternoon and
evening, especially across southern and eastern Minnesota into
Wisconsin. The main hazard is large hail, with a secondary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow warming trend will start Thursday through the weekend,
with excessive heat possible next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 8:01 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Wed Jul 19 2023

WIZ027-200145-
Chippewa WI-
801 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Chippewa
County through 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of New Auburn, or 23 miles southwest of Ladysmith, moving
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cornell around 820 PM CDT.

This includes U.S. Highway 53 between mile markers 113 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

&&

LAT...LON 4513 9155 4529 9149 4529 9124 4527 9093
      4490 9093
TIME...MOT...LOC 0101Z 287DEG 36KT 4520 9140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CTG
Local storm report, Jul 19, 8:23 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     Bloomer                 45.10N 91.49W
07/19/2023                   Chippewa           WI   Trained Spotter

            Time estimated based on radar.

&&

NDC
Local storm report, Jul 19, 8:26 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             3 SE Buffalo            45.14N 93.83W
07/19/2023  M1.00 inch       Wright             MN   Public

            Report from mPING: Quarter (1.00 in.).

0654 PM     Hail             5 SW Weyerhaeuser       45.38N 91.50W
07/19/2023  M1.00 inch       Rusk               WI   Trained Spotter

0730 PM     Tstm Wnd Dmg     Baldwin                 44.97N 92.37W
07/19/2023                   St. Croix          WI   Law Enforcement

            Scattered trees and power lines down across
            the southern half of St Croix County.

&&
Special weather statement, Jul 19, 8:27 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
827 PM CDT Wed Jul 19 2023

WIZ024-200200-
Pierce WI-
827 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of Pierce County
through 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prescott, or 8 miles south of River Falls, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ellsworth around 845 PM CDT.
  Bay City around 850 PM CDT.
  Plum City around 900 PM CDT.

Other locations impacted by this storm include Beldenville, Diamond
Bluff, El Paso and Esdaile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central Minnesota...and west central Wisconsin.

&&

LAT...LON 4454 9221 4454 9229 4463 9262 4472 9274
      4474 9280 4482 9274 4478 9213
TIME...MOT...LOC 0127Z 282DEG 32KT 4474 9267

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Jul 19, 8:35 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     Menomonie               44.88N 91.93W
07/19/2023                   Dunn               WI   Emergency Mngr

            Large tree limbs reported down in Menomonie,
            some of which were 8 inches in diameter.
            Menomonie AWOS, east of town, measured 53
            mph at 815 pm.

&&

tdk
Local storm report, Jul 19, 8:41 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     10 S Sheldon            45.16N 90.93W
07/19/2023  M65 MPH          Chippewa           WI   Trained Spotter

            Report from ARX of spotter report on the
            Chippewa and Taylor County line.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSpecial Weather StatementMPXSaint Croix43 min
Jul 19, 7:22 PM CDTSevere Thunderstorm WarningMPXDunn, Saint Croix38 min
Jul 19, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Dunn, Eau Claire34 min
Jul 19, 7:57 PM CDTSevere Thunderstorm WarningMPXPierce33 min
Jul 19, 8:01 PM CDTSpecial Weather StatementMPXChippewa44 min
Jul 19, 8:19 PM CDTSevere Thunderstorm WarningMPXChippewa26 min
Jul 19, 8:27 PM CDTSpecial Weather StatementMPXPierce33 min
Jul 19, 9:22 PM CDTSpecial Weather StatementMPXDunn38 min
Jul 19, 10:33 PM CDTSpecial Weather StatementMPXPepin, Pierce42 min
Jul 19, 10:39 PM CDTSpecial Weather StatementMPXEau Claire36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.